Kentucky, 2019

Flood and Damaging Wind in Kentucky, July 30, 2019

July 30, 2019 · NWS ILN · 2 events in 2 counties and zones

Showers and thunderstorms developed during the afternoon hours along a cold front moving through the Ohio Valley. Some of the storms produced strong winds and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed during the afternoon hours along a cold front moving through the Ohio Valley. Some of the storms produced strong winds and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 30, 2:42 PM EST, 8 minutes earlier.

Area forecast discussion, Jul 30, 2:42 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
342 PM EDT Tue Jul 30 2019

.SYNOPSIS...
A cold front will be pushed to the Ohio/West Virginia border
towards daybreak as high pressure builds over the Upper Midwest.
This high will be in control of the region's weather through
early next week, with seasonably mild temperatures and drier
air.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Scattered shower and thunderstorms this afternoon will decrease
significantly in coverage with the setting sun, and is expected
to end entirely by midnight. This will set the stage with
increased low level moisture for fog development, possibly
evolving into a lower stratus deck by daybreak.

Overnight lows will range from the lower 60s north and west of
Dayton to the mid 60s elsewhere.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
While the surface front will be southeast of the CWA early in
the day, the mid level trough will be a little slower to clear
the Ohio Valley. Mid level shortwave energy in northwest flow
will pass over the region in the afternoon and could help spark
an isolated shower, possibly a thunderstorm if enough sun is
able to filter through and heat the surface.

Highs will range from the upper 70s in the north to the lower
80s in the south.

Drier air will finally make a stronger push into the region
overnight as dewpoints drop to the 60-65 range and low
temperatures follow suit.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Amplified mid level flow characterized by a strong ridge over the
west and a mean trof over the northeast. This places the Ohio Valley
and Great Lakes in a northwest flow pattern to start the long term
forecast period. Lagging mid level trof and moderate instability may
lead to a few lingering showers/storms over the southeast Thursday
afternoon. Will limit pops to low chance in the southeast during the
afternoon.

Large area of surface high pressure to build across the Great Lakes
through the end of the week into this weekend. This high will offer
mainly dry weather and temperatures slightly below normal with highs
generally in the lower and middle 80s through the weekend.

Although an isolated shower or storm cannot be ruled out, generally
expect dry conditions for early next week. Model solutions in good
agreement with an embedded shortwave and associated sfc cold front
affecting the area late Tuesday into Wednesday. Have introduced a
slight chance of thunderstorms Tuesday afternoon in advance of this
front across the north with the better threat for convection looking
to hold off until Wednesday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Scattered shower activity with isolated thunderstorms this
afternoon will become a little more active with insolation and
then trail off in the later afternoon and evening. Some clearing
tonight may favor the development of some low stratus or at
least some fog, particularly south of the Ohio River and in the
eastern CWA.

Showers and a possible thunderstorm may occur tomorrow afternoon
but the coverage of any storms will be less than 10% and will be
best amended into the forecast when and if they occur.

MVFR vsbys and some possible lower cigs in fog will be possible
at most locations towards daybreak given some lingering low
level moisture and a good shot of colder air coming in to help
stratify the boundary layer.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...AR
AVIATION...Franks
Hazardous weather outlook, Jul 30, 2:45 PM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
345 PM EDT Tue Jul 30 2019

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>062-070>072-
311945-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Butler-Warren-Clinton-
345 PM EDT Tue Jul 30 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ063>065-073-074-077>082-088-311945-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Fayette OH-Pickaway-Fairfield-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
345 PM EDT Tue Jul 30 2019

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Localized heavy rain and flooding will be possible this afternoon and
evening. An isolated threat for severe storms with large hail and
damaging wind also exists.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 30, 1:55 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
255 PM EDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             3 NW INDIAN HILL        39.22N 84.37W
07/30/2019  E1.00 INCH       HAMILTON           OH   PUBLIC

&&

KC
Special weather statement, Jul 30, 2:30 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
330 PM EDT Tue Jul 30 2019

KYZ092-093-OHZ077-302000-
Kenton KY-Campbell KY-Hamilton OH-
330 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KENTON...NORTHERN
CAMPBELL AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 400 PM EDT...

At 330 PM EDT, radar indicated a strong thunderstorm over Bellevue,
moving south at 5 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Cincinnati, Covington, Norwood, Fort Thomas, Newport, Madeira, Fort
Mitchell, Villa Hills, Highland Heights, Taylor Mill, Bellevue, Fort
Wright, Dayton, Ludlow, Southgate, Crescent Springs, Park Hills,
Lakeside Park, Forestville and Mariemont.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 10.
 I-74 in Ohio near mile marker 19.
 I-75 in Kentucky between mile markers 187 and 191.
 I-75 in Ohio between mile markers 0 and 6.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3915 8459 3919 8436 3907 8433 3902 8444
      3904 8457
TIME...MOT...LOC 1930Z 346DEG 6KT 3910 8446

Coniglio
Local storm report, Jul 30, 2:34 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
334 PM EDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HEAVY RAIN       4 SW DEER PARK          39.17N 84.45W
07/30/2019  M2.22 INCH       HAMILTON           OH   UTILITY COMPANY

            1-HR TOTAL FROM METROPOLITAN SEWER DISTRICT OF CINCINNATI
            GAUGE AT NORWOOD VIEW ELEMENTARY.

&&

JEG
Local storm report, Jul 30, 2:41 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
341 PM EDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     FLOOD            4 E BLUE ASH            39.25N 84.30W
07/30/2019                   HAMILTON           OH   PUBLIC

            STREET FLOODING SEVERAL INCHES DEEP.

0332 PM     FLOOD            4 E BLUE ASH            39.25N 84.30W
07/30/2019                   HAMILTON           OH   PUBLIC

            STREET FLOODING SEVERAL INCHES DEEP REPORTED AT
            LOVELAND-MADEIRA ROAD AND HOPEWELL ROAD.

&&

JEG
Special weather statement, Jul 30, 2:41 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
341 PM EDT Tue Jul 30 2019

KYZ091-092-302015-
Boone KY-Kenton KY-
341 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KENTON AND SOUTHERN
BOONE COUNTIES UNTIL 415 PM EDT...

At 341 PM EDT, radar indicated a strong thunderstorm over Oakbrook,
moving southeast at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Covington, Florence, Independence, Erlanger, Edgewood, Elsmere, Villa
Hills, Taylor Mill, Fort Wright, Crescent Springs, Walton, Crestview
Hills, Lakeside Park, Oakbrook, Burlington, Union, Richwood,
Waterloo, Ricedale and Constance.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 75 and 77.
 I-75 in Kentucky between mile markers 172 and 185.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3908 8463 3907 8462 3897 8448 3887 8457
      3885 8471 3897 8480
TIME...MOT...LOC 1941Z 319DEG 7KT 3898 8470

Coniglio
Local storm report, Jul 30, 2:45 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
345 PM EDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HEAVY RAIN       3 SSW BLUE ASH          39.20N 84.39W
07/30/2019  M2.26 INCH       HAMILTON           OH   UTILITY COMPANY

            1-HR TOTAL FROM METROPOLITAN SEWER DISTRICT OF CINCINNATI
            GAUGE AT ROSSMOYNE DEER PARK.

&&

JEG

The radar

The Cincinnati radar (KILN), 66 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 30, 2:50 PM EST to 2:53 PM EST
Where
Campbell County, 2.37 mi N of Newport
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.114, -84.474

Several trees and power lines were downed in the Newport area, including on 4th Avenue, in the 100 block of Covert Run Pike and near the intersection of Waterworks Road and Taylor Avenue.

Flood, Boone

When
July 30, 5:15 PM EST to 6:15 PM EST
Where
Boone County, 0.69 mi S of Petersburg to 0.66 mi SSE of Petersburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
39.060, -84.850

High water resulted in some basement flooding of a residence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833911, 833910.